Alert archive / Minnesota / Flash Flood Warnings in 2012
Flash Flood Warning 13, NWS Twin Cities, MN
NWS Twin Cities, MN issued this flash flood warning at Jun 20, 2012, 3:24 PM CDT for Dakota County, Goodhue County, Rice County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2012, 3:24 PM CDT (20:24 UTC)
- Expired
- Jun 20, 2012, 7:39 PM CDT
- In force
- 4 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dakota County, MN, Goodhue County, MN, Rice County, MN
The radar
The Minneapolis radar (KMPX), 71 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 737 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 15.1
The text
As transmitted, in the capitals the NWS used until 2016.
250
WGUS53 KMPX 202024
FFWMPX
MNC037-049-131-210230-
/O.NEW.KMPX.FF.W.0013.120620T2024Z-120621T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
324 PM CDT WED JUN 20 2012
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN RICE COUNTY IN SOUTH CENTRAL MINNESOTA...
NORTHERN GOODHUE COUNTY IN SOUTHEAST MINNESOTA...
SOUTHERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 930 PM CDT
* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL RATES ARE RANGING 1 TO 2 INCHES AN HOUR.
THESE HIGH RAINFALL RATES WILL CAUSE RAPID RUNOFF WHERE THE SOIL
REMAINS SATURATED FROM EARLIER HEAVY RAINS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...RED
WING...CANNON FALLS...DENNISON...DUNDAS...MIESVILLE...NERSTRAND...
NEW TRIER...NORTHFIELD...RANDOLPH...STANTON...WASTEDO AND WELCH.
THE CANNON RIVER BASIN AND ITS TRIBUTARIES WILL BE ESPECIALLY
SUSCEPTIBLE TO FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 4435 9329 4453 9329 4466 9267 4463 9262
4462 9262 4460 9256 4456 9254 4457 9251
4451 9240 4432 9301
$$
DWE1 follow-up statement
197
WGUS73 KMPX 210039
FFSMPX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
739 PM CDT WED JUN 20 2012
MNC037-049-131-210050-
/O.CAN.KMPX.FF.W.0013.000000T0000Z-120621T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAKOTA MN-GOODHUE MN-RICE MN-
739 PM CDT WED JUN 20 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
RICE...NORTHERN GOODHUE AND SOUTHERN DAKOTA COUNTIES IS CANCELLED...
THE THUNDERSTORMS THAT PRODUCED 1 TO 2 INCHES OF RAIN HAVE EXITED
THE AREA. LIGHT RAIN WILL CONTINUE BUT IS NOT EXPECTED TO CAUSE
ADDITIONAL RISES ON AREA STREAMS.
EXCESS RUNOFF FROM HEAVY RAIN HAS ABOUT ENDED OVER THE WARNED AREA.
STREAMS AND CREEKS DID RISE SOME BUT ARE NOW BEGINNING TO SLOWLY
RECEDE...ENDING THE FLOOD THREAT.
LAT...LON 4435 9329 4453 9329 4466 9267 4463 9262
4462 9262 4460 9256 4456 9254 4457 9251
4451 9240 4432 9301
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:31 PM CDT, 53 minutes earlier.
Area forecast discussion, Jun 20, 2:31 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
655 AM CDT WED JUN 20 2012
.UPDATED FOR 18Z AVIATION DISCUSSION...
&&
.DISCUSSION...
/ISSUED AT 447 AM CDT WED JUN 20 2012/
TODAY AND TONIGHT...WMFNT WILL CONTINUE TO LIFT N THROUGH CENTRAL
MN AND NW WI...MAINTAINING A SOUPY WARM SOUTHERLY FLOW ACRS THE
REGION. HOWEVER...NRN PORTIONS OF THE MPX CWFA WILL HAVE VERY WARM
TEMPS MITIGATED BY SHIFTING WINDS DEPENDING ON HOW FAR N THE WMFNT
PROGRESSES ALONG WITH PLENTY OF CLOUD/RAIN COMPLICATIONS. PWATS
ARE RANGING FROM 1.6 TO NEARLY 2.0 INCHES...OWING TO DEWPOINTS IN
THE MID 60S TO LOWER 70S ACRS THE ENTIRE CWFA. THE WMFNT WILL
EVENTUALLY SETTLE N OF THE MPX CWFA...KEEPING THE AREA IN AN
UNSTABLE ENVIRONMENT. WILL EVENTUALLY SEE SHWRS/STORMS BREAK OUT
ACRS THE ENTIRE AREA AS A LOW PRES CENTER OVER ERN SD SHIFTS NE
ALONG THE WMFNT AND DRAGS A CDFNT E INTO SOUTH-CENTRAL MN. THE
CDFNT WILL SLOWLY SWEEP THRU THE CWFA THRU THIS EVENING...ALLOWING
FOR PLENTY OF RAINFALL AGAIN FOR MUCH OF THE AREA. WILL LOOK FOR
RAINFALL RATES UPWARDS OF 1-2 INCHES PER HOUR AND TOTALS IN THE
1-3...POSSIBLY 4...INCH RANGE. NOT EXPECTING MUCH IN THE WAY OF
STRONG/SEVERE TSTMS WITH VERY HIGH WBZ HEIGHTS /ARND 12 KFT/...
FREEZING LEVELS ARND 15 KFT...UNIMPRESSIVE LAPSE RATES AND
DIMINISHING EFFECTS FROM THE LLJ IN NRN MN. STILL...HEAVY RAIN AND
POSSIBLE FLOODING WILL BE CONCERNS WITH THE HIGH RAINFALL RATES.
AS TO HOW THIS WILL IMPACT TEMPERATURES...A SHARP TEMPERATURE
GRADIENT IS NOT ONLY PRESENT CURRENTLY FROM N TO S OVER THE CWFA
BUT THIS GRADIENT WILL PERSIST THROUGH MUCH OF THE DAY...
ESPECIALLY OVER CENTRAL PORTIONS OF THE AREA. WITH THE WOBBLING
FRONT AND SHIFTING CLOUD EDGE...THERE WILL BE A SPREAD OF HIGHS
FROM THE LOWER 70S NW TO NEAR 90 SE...AND THE POTENTIAL FOR SOME
LARGE TEMPERATURE BUSTS IN BETWEEN. AS THE CDFNT SHIFTS E
TONIGHT...PRECIP CHCS WILL DIMINISH AND COOLER AIR WILL BE USHERED
INTO THE REGION. SOME CLOUD COVER WILL REMAIN...ESPECIALLY THIS
EVENING IN THE EASTERN HALF...BUT OVERALL BY DAYBREAK THURSDAY
MORNING MOST AREAS WILL BE CLEAR. WILL LOOK FOR LOWS MUCH
COOLER...DOWN INTO THE MID TO UPR 50S.
THURSDAY THROUGH FRIDAY...RESPITE FROM THE RAIN ON TAP AS HIGH
PRES FROM THE PLAINS COMBINED WITH NW FLOW ALOFT BRING IN
COOLER/DRIER AIR TO THE REGION. LITTLE IN THE WAY OF DISTURBANCES
TO PRODUCE PRECIP SO HAVE RUN WITH A DRY FCST THROUGH THE PERIOD.
HIGHS WILL BE NUDGED DOWN TO THE MID-UPR 70S ON THU FOLLOWED BY
UPR 70S TO LWR 80S ON FRI AS THE SFC HIGH PRES SHIFTS E AND ALLOWS
A WARMER RETURN FLOW. A FRONTAL SYSTEM DEVELOPING OVER THE ROCKIES
WILL SHIFT E INTO THE PLAINS LATE FRI THRU FRI NIGHT. A MOISTURE
TAP FROM THE GOMEX WILL ALLOW THIS SYSTEM TO PRODUCE SHWRS/TSTMS
FOR THE REGION. COVERAGE STILL IN QUESTION...SO HAVE CAPPED POPS
IN GENERALLY THE HIGH-END CHC RANGE FOR THE AREA.
SATURDAY THROUGH TUESDAY...THE FRONTAL SYSTEM WILL QUICKLY SHIFT E
FROM THE CENTRAL PLAINS INTO THE OHIO VALLEY SAT INTO SUN...
MAKING FOR THE PRIMARY PERIOD OF RAIN FROM SATURDAY INTO SATURDAY
EVENING. AS THIS SYSTEM EXITS...A MORE PROLONGED DRYING OUT PERIOD
IS ON TAP FOR THE REGION FOR THE FIRST HALF OF NEXT WEEK.
TEMPERATURES WILL VARY LITTLE THROUGH THE PERIOD...WITH HIGHS
GENERALLY RANGING FROM THE MID 70S TO THE LWR 80S WHILE LOWS
REMAIN IN THE 50S AND 60S.
&&
.AVIATION.../18Z TAF ISSUANCE/
COOL FRONTAL BOUNDARY NOTED AT THIS HOUR FROM KPKD TO KAXN TO KBKX.
SLOW PROGRESSION OF SAME STIL ANTICIPATED WITH PASSAGE THROUGH MUCH
OF MN TAF SITES BY 00Z. SHOWERS AND T-STORMS FINALLY REARING THEIR
HEADS OVER SOUTH CENTRAL AND FAR SOUTHERN TWIN CITIES METRO IN RESPONSE
TO SLIGHTLY INCREASING ISENTROPIC ASCENT PER 310K SURFACE...AND SOLID
250MB DIVERGENCE COUPLET DUE TO PRESENCE OF RIGHT REAR QUADRANT OF
115 JET CORE WHICH IS MOVING THROUGH NW MN. BULK OF SHOWERS AND ISOLATED
THUNDERSTORMS WILL END OVER EAST CENTRAL MN BY 00Z...AND WI AIRPORT
SITES BY 02Z. EXPECT ANOTHER BAND OF LIGHT SHRA ASSOCIATED WITH FRONTAL
BOUNDARY APPROXIMATELY 3-4 HOURS BEHIND PRE-FRONTAL CONVECTION. MOD
NW FLOW WILL KICK IN BEHIND FRONTAL BOUNDARY BUT MVFR CIGS WILL BE
PREVALENT ACROSS MOST TAF SITES THROUGH MUCH OF THE OVERNIGHT WITH
SHORT PERIODS OF SCT SKY COVER DURING THE EVENIN HOURS. Q-RULE INDICATING
MVFR TO LOW END VFR CIGS FOR MUCH OF WED AFT 14Z...ASSOCIATED WITH
HEATING AND TREMENDOUS AMOUNTS OF RESIDUAL MOISTURE.
KMSP...MAINLY SCT SHOWERS WITH ISOLATED T-STORMS ANTICIPATED FOR REMAINDER
OF MUCH OF AFTN ACROSS KMSP. CURRENT WIND TRAJECTORIES AND RADAR IMAGERY
INDICATING HEAVIEST CONVECTIVE ACTIVITY WILL SKIRT TO THE WEST AND EAST
OF TAF SITE. CONVECTION TREKKING TOWARD THE NORTHEAST AT 45 MPH...WITH
ALL ACTIVITY ENDING BY 00Z. MVFR CIGS ANTICIPATED THROUGH MOST OF THE
OVERNIGHT...WITH A BRIEF BREAK BEHIND FRONTAL BOUNDARY. MDT NW FLOW
AND ADDITIONAL VFR CIGS NOTED FOR THU AFT 16Z.
/OUTLOOK/
THURSDAY...VFR. WINDS NORTHWEST AT 10G20KT.
FRIDAY...VFR. WINDS NORTHWEST AT 10G20KT.
SATURDAY...VFR/MVFR WITH TSRA POSSIBLE. WINDS SOUTH AT 10KT.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ANOKA-CARVER-CHISAGO-
DAKOTA-DOUGLAS-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MCLEOD-
RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-WASHINGTON-WRIGHT.
FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BENTON-
CHIPPEWA-KANDIYOHI-MEEKER-MILLE LACS-MORRISON-POPE-RENVILLE-
STEARNS-STEVENS-SWIFT-TODD.
WI...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PIERCE-POLK-ST. CROIX.
&&
JPC/JRBHazardous weather outlook, Jun 20, 1:08 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 108 PM CDT WED JUN 20 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 211815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 108 PM CDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY FROM SOUTH CENTRAL INTO EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON INTO THE EVENING AS COLD FRONT SLOWLY WORKS EAST ACROSS THE OUTLOOK AREA. THE STORMS WILL HAVE THE POTENTIAL OF PRODUCING TORRENTIAL RAINFALL WITH RATES OF 1 TO 2 INCHES PER HOUR... POSSIBLY CAUSING FLOODING OR FLASH FLOODING. THERE IS A SMALL RISK THAT A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR HEAVY RAIN AND STRONG OR SEVERE STORMS WILL DIMINISH GREATLY THIS EVENING ONCE THE COLD FRONT EXITS TO THE EAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED LATE FRIDAY THROUGH SATURDAY EVENING AS ANOTHER FRONTAL SYSTEM MOVES THROUGH THE REGION. THE RISK FOR SEVERE WEATHER APPEARS TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR PARTS OF SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AND ALL OF WEST CENTRAL WISCONSIN.
In the hours before
Special weather statement, Jun 20, 9:43 AM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 AM CDT WED JUN 20 2012
MNZ043>045-050-052-053-061-WIZ014-201530-
ANOKA-BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-MORRISON-POLK-
943 AM CDT WED JUN 20 2012
AT 939 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
MORRILL TO FORESTON TO 6 MILES EAST OF PRINCETON TO ST FRANCIS TO
ANDOVER. THESE STORMS WERE MOVING NORTHEAST AT 65 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CEDAR.
LEWIS LAKE.
ONAMIA.
NORTH BRANCH.
ISLE.
WOLF CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4616 9342 4615 9304 4598 9304 4597 9313
4574 9313 4573 9286 4565 9287 4565 9256
4574 9252 4573 9237 4572 9237 4522 9339
4539 9342 4556 9352 4570 9371 4584 9404
4620 9343
TIME...MOT...LOC 1443Z 229DEG 57KT 4586 9382 4577 9360
4562 9340 4546 9331 4527 9327
JLTLocal storm report, Jun 20, 11:07 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1107 AM CDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM TSTM WND DMG 2 ENE MORA 45.89N 93.25W
06/20/2012 KANABEC MN PUBLIC
TREE DOWN ACROSS STATE ROUTE 23... IN ADDITION SPRING
BROOK GOLF COURSE HAD NUMEROUS LIMBS DOWN AROUND THE
COURSE.
0958 AM TSTM WND DMG BRUNSWICK 45.79N 93.28W
06/20/2012 KANABEC MN LAW ENFORCEMENT
ROOF PARTIALLY REMOVED FROM HOME.
&&
MWELKEThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:30 PM CDT | Special Weather Statement | MPX | Todd | 30 min |
| Jun 19, 8:01 PM CDT | Special Weather Statement | MPX | Chippewa | 44 min |
| Jun 19, 8:05 PM CDT | Areal Flood Advisory | MPX | Douglas, Pope, Stearns, Stevens, Todd | 6 hr |
| Jun 19, 8:19 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 40 min |
| Jun 19, 9:20 PM CDT | River Flood Warning | MPX | Hennepin, Wright | 4 days |
| Jun 19, 10:59 PM CDT | Special Weather Statement | MPX | Todd | 46 min |
| Jun 20, 12:10 AM CDT | Special Weather Statement | MPX | Todd | 50 min |
| Jun 20, 3:32 AM CDT | Special Weather Statement | MPX | Swift | 43 min |
| Jun 20, 4:35 AM CDT | Special Weather Statement | MPX | Todd | 25 min |
| Jun 20, 4:37 AM CDT | Special Weather Statement | MPX | Todd | 38 min |
| Jun 20, 9:43 AM CDT | Special Weather Statement | MPX | Chisago, Isanti, Kanabec, Mille Lacs | 47 min |
| Jun 20, 9:55 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 35 min |
| Jun 20, 11:29 AM CDT | River Flood Warning | MPX | Benton, Sherburne, Stearns | 6 days |
| Jun 20, 3:37 PM CDT | Areal Flood Advisory | MPX | Blue Earth, Faribault, Freeborn, Goodhue, Le Sueur, Rice and 2 more | 4 hr |
Nearby
Flash Flood Warnings in Minnesota, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.